Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Huntsville, AL

October 6, 2021Marshall County, Alabama

NWS Huntsville, AL issued this special weather statement at Oct 6, 2021, 8:13 PM CDT for Marshall County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2021, 8:13 PM CDT (01:13 UTC)
Expired
Oct 6, 2021, 9:00 PM CDT
In force
47 min
Issued by
NWS Huntsville, AL
Hail
0.75 in
Wind
40

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS84 KHUN 070113
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
813 PM CDT Wed Oct 6 2021
 
ALZ006>008-070200-
Marshall AL-Madison AL-Morgan AL-
813 PM CDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of central Marshall,
southeastern Madison and southeastern Morgan Counties through 900 PM
CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Arab, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Southern Huntsville, Guntersville, Arab, Owens Cross Roads, Grant,
Union Grove, Eddy, Columbus City, Ryan Crossroads and Hampton Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and a Flash 
Flood Warning is in effect. Do not drive your vehicle through 
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Alabama.

&&

LAT...LON 3429 8648 3430 8650 3434 8661 3466 8648
      3454 8615 3425 8636
TIME...MOT...LOC 0112Z 210DEG 11KT 3442 8642 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Oct 6, 6:32 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 6, 6:32 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
632 PM CDT Wed Oct 6 2021

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 316 PM CDT Wed Oct 6 2021

The threat for flash flooding and strong to severe storms will
continue into the evening hours, as a stacked low pressure system
continues shifting north northwest, keeping a moist airmass over
southern middle Tennessee and north central and northeast AL. Breaks
in cloud cover have aided in destabilization early this afternoon,
with current MLCAPE values between 1500-2000 J/kg. This, combined
with increasing bulk shear between 30-35kts could result in a few
strong to severe storms later this afternoon and evening. Damaging
winds and a few tornadoes will be the primary hazards, but quarter-
sized hail will also be possible. Believe the severe threat will
gradually taper off shortly after sunset with the loss of daytime
heating, and flash flooding will become the primary concern over NE
AL. This will become especially hazardous overnight as flooding on
roadways and low lying areas will become more difficult to see.

With drier air wrapping around the southeast side of the low, believe
northwest AL will dry out overnight and the majority of showers and
storms will be confined to areas east of I-65. If clearing occurs
over northwest AL, some patchy fog could develop during the early
morning hours, but did not feel confident enough to include in the
afternoon update.

.SHORT TERM...(Thursday through Friday)
Issued at 316 PM CDT Wed Oct 6 2021

As the upper low begins to shift northeast toward the Great Lakes
region, drier air will continue to filter into the area from the
southwest. This should keep shower and storm activity confined to
areas east of I-65. Coverage remains a bit more uncertain tomorrow,
as guidance has trended a little more aggressive with the drier air
intrusion. That being said, any rainfall over northeast AL could fall
as runoff depending on the rainfall amounts received later today and
tonight. For now, additional QPF not expected to exceed 0.5" on
Thursday. High temps will climb into the upper 70s to perhaps lower
80s Thursday afternoon, then into the lower 80s on Friday. Did
maintain a mention of isolated thunderstorms Friday afternoon along
the AL/GA state line, but believe the area will largely stay dry.
Overnight lows will be in the lower 60s, and some patchy fog
development will be possible during the early morning hours.

.LONG TERM...(Friday night through Tuesday)
Issued at 316 PM CDT Wed Oct 6 2021

A beautiful but warm fall weekend is on tap for the Tennessee Valley,
as northwest flow settles in aloft and an upper ridge begins
building east over the ArkLaTex region. This will keep dry and warm
conditions in place over the weekend, with highs in the low to mid
80s. Overnight lows will be in the low to mid 60s through the
extended period. A pacific front will dive over the central and
southern Plains early next week, but confidence is decreasing on that
front making it into the Tennessee Valley before being held up by a
building ridge over the central Gulf. For that reason, only mentioned
slight chance PoPs Tuesday and even that might be overdone. High
temps will remain slightly above seasonal norms through the extended
forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 632 PM CDT Wed Oct 6 2021

Clusters of +shra/tsra continue to move nwd across much of the area
heading into the evening hrs this Wed. This activity may impact
either of the two main terminals over the next 2-3 hrs, with MVFR
cigs/vis possible in/near some of the heavier precip. Much of this
activity looks to diminish/taper off to the east going into the
overnight period, with MVFR cigs near 1500-2000 ft expected into the
morning hrs Thu. Lows cigs should then begin to diminish/sct with
VFR conds prevailing thru the remainder of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 1 AM CDT Thursday for ALZ001>010-016.

TN...Flash Flood Watch until 1 AM CDT Thursday for TNZ076-096-097.

&&

NEAR TERM...25
SHORT TERM...25
LONG TERM...25
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 6, 2:57 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
257 PM CDT Wed Oct 6 2021

ALZ001>010-016-TNZ076-096-097-071100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
257 PM CDT Wed Oct 6 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Heavy rain and thunderstorms remain possible well into the evening
hours, as an upper disturbance remains in place west of the area. A
few of these storms may be strong to severe, with the potential for
damaging wind gusts, small hail and brief tornadoes, mainly for
locations along and east of the Interstate 65 corridor. The threat
for localized flash flooding also remains in place and a Flash Flood
Watch remains in effect through 1 AM CDT tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Lingering thunderstorms remain possible for areas along and east of
Interstate 65 Thursday before the thunderstorm threat diminishes
Thursday evening.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible late this afternoon and this evening.

In the hours before

Local storm report, Oct 6, 6:28 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
628 PM CDT WED OCT 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     8 WNW SKYLINE           34.85N 86.24W
10/06/2021                   JACKSON            AL   PUBLIC

            TREES DOWN ON CR-3 ON PUTMAN MOUNTAIN NEAR
            PRINCETON, AL.

&&

MA
Local storm report, Oct 6, 7:06 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
706 PM CDT WED OCT 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      2 W GURLEY              34.70N 86.40W
10/06/2021                   MADISON            AL   911 CALL CENTER

            FLOODING REPORTED ALONG LITTLE COVE RD.

&&

MA
Local storm report, Oct 6, 7:11 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
711 PM CDT WED OCT 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      2 NNE OWENS CROSSROADS  34.61N 86.45W
10/06/2021                   MADISON            AL   EMERGENCY MNGR

            CREEK OVER THE ROAD AT CAVE SPRING ROAD AND
            HIGHWAY 431.

&&

MA
Special weather statement, Oct 6, 7:36 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
736 PM CDT Wed Oct 6 2021

ALZ008-016-070115-
Marshall AL-Cullman AL-
736 PM CDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of central Marshall and
northeastern Cullman Counties through 815 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arab, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Guntersville, Arab, Union Grove, Eddy, Joppa, Hyatt, Lake
Guntersville St Park and Mountain View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Alabama.

&&

LAT...LON 3421 8642 3426 8644 3426 8649 3425 8650
      3425 8652 3424 8652 3426 8657 3448 8650
      3448 8647 3449 8641 3442 8617 3418 8638
TIME...MOT...LOC 0036Z 208DEG 13KT 3429 8644

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

30
Local storm report, Oct 6, 8:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
806 PM CDT WED OCT 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      1 ESE OWENS CROSSROADS  34.57N 86.44W
10/06/2021                   MADISON            AL   PUBLIC

            FLOODING IN THE BRISTOL CREEK SUBDIVISION IN
            OWENS CROSSROADS.

&&

MA
Special weather statement, Oct 6, 8:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
813 PM CDT Wed Oct 6 2021

ALZ006>008-070200-
Marshall AL-Madison AL-Morgan AL-
813 PM CDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of central Marshall,
southeastern Madison and southeastern Morgan Counties through 900 PM
CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Arab, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Huntsville, Guntersville, Arab, Owens Cross Roads, Grant,
Union Grove, Eddy, Columbus City, Ryan Crossroads and Hampton Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and a Flash
Flood Warning is in effect. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Alabama.

&&

LAT...LON 3429 8648 3430 8650 3434 8661 3466 8648
      3454 8615 3425 8636
TIME...MOT...LOC 0112Z 210DEG 11KT 3442 8642

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:36 PM CDTSpecial Weather StatementHUNMarshall39 min
Oct 6, 8:36 PM CDTFlash Flood WarningHUNCullman4 hr
Oct 6, 9:02 PM CDTSpecial Weather StatementHUNMadison43 min
Oct 6, 10:50 PM CDTFlash Flood WarningHUNJackson, Marshall2 hr
Oct 7, 12:50 AM CDTAreal Flood WarningHUNCullman, Jackson, Madison, Marshall8 hr
Oct 7, 8:57 AM CDTAreal Flood WarningHUNCullman111 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.